Tennessee, 2001

Flash Flood and Hail in Tennessee, July 5, 2001

July 5, 2001 · NWS OHX · 31 events in 19 counties and zones

21 thunderstorm wind, 7 hail, 1 funnel cloud, 1 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 1:50 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 1:50 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
250 AM CDT THU JUL 5 2001

CURRENT...CLEAR MUGGY NITE W/ TEMPS MAINLY IN 60S.

FORECAST...AGREE W/ MRX THAT ANOTHER CONVECTIVE EVENT COULD BE
SHAPING UP FOR THIS AFTN AND EVE...AS LONG AS WE REMAIN IN NW FLOW
ALOFT AND UNSTABLE AIRMASS LO LEVELS. CONVECTION SHOWING UP ALREADY
TO N OVER SRN IN AND SRN IL. THIS WILL MAKE ITS WAY DOWN AS THE
FRONT PUSHES SLOWLY S TDA. ANOTHER LINE OF TSRA W/ A FEW CELLS
POSSIBLY SEVERE. HI CHC POPS FOR TODAY. HAVE TO KEEP POPS IN EARLY
THIS EVE UNTIL FRONT PUSHES THRU.  AFTER THIS EVE...HI PRES AND
DRIER AIR SPILLS IN.

AS FOR TEMPS...HARD TO ARGUE W/ FWC NUMBERS.

BNA BB s89/64/88/66 5300
CSV BB 85/60/84/61 5300

.BNA...NONE.

MAG

In the hours before

Special weather statement, Jul 5, 4:30 AM CST, 3 hours 40 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU JUL 5 2001

MIDDLE TENNESSEE WILL HAVE ANOTHER SHOT AT THUNDERSTORMS TODAY...AND
POSSIBLY THIS EVENING. A WEAK COOL FRONT CONTINUES TO DROP SOUTH OUT
OF SOUTHERN ILLINOIS AND INDIANA. AHEAD OF THIS FRONT...MOISTURE WILL
BE PLENTIFUL IN THE LOW LEVELS. ALSO...DRY AIR MOVING IN ALOFT...AND
AFTERNOON HEATING WILL ALLOW FOR INCREASING INSTABILITY THROUGHOUT
THE DAY.

THE COMBINATION OF LOW LEVEL MOISTURE...INSTABILITY...AND THE
APPROACHING FRONT...WILL PROVIDE THE NECESSARY INGREDIENTS FOR
SCATTERED THUNDERSTORM DEVELOPMENT.

THE THUNDERSTORMS ARE EXPECTED TO OCCUR MAINLY DURING THE AFTERNOON
HOURS. THE CHANCE FOR SEVERE WEATHER IS MINIMAL...HOWEVER...DAMAGING
WINDS AND SOME HAIL ARE POSSIBLE IN THE STRONGER STORMS.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING.

DICKSON 15

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 7 hail, 1 funnel cloud, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
July 5, 8:10 AM CST
Where
Stewart County, 7 mi NE of Dover
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.533, -86.450

Spotter reported trees down across the intersection of Highway 46 and Highway 79.

Hail, Montgomery

When
July 5, 8:32 AM CST
Where
Montgomery County, Palmyra
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Law enforcement reported walnut size hail.

Thunderstorm Wind, Robertson

When
July 5, 8:45 AM CST
Where
Robertson County, White House
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.317, -86.717

Off duty NWS employee reported 2 trees down on U.S. Highway 31 in White House.

Thunderstorm Wind, Sumner

When
July 5, 8:45 AM CST to 8:50 AM CST
Where
Sumner County, West Portion
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
36.133, -86.833

Newspaper article mentioned numerous trees and power lines were down from Hendersonville to Millersville.

Hail, Davidson

When
July 5, 8:59 AM CST
Where
Davidson County, Goodlettsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -87.750

Dime size hail reported.

Thunderstorm Wind, Wilson

When
July 5, 9:06 AM CST
Where
Wilson County, 4 mi NW of Mt Juliet
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
36.433, -87.483

Thunderstorm wind gust of 60 mph measured at NWS office.

Thunderstorm Wind, Wilson

When
July 5, 9:10 AM CST
Where
Wilson County, Mt Juliet
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -86.517

Multiple reports of downed trees and power lines by EMA. An electric pole was knocked down on Saundersville Rd.

Funnel Cloud, Wilson

When
July 5, 9:14 AM CST
Where
Wilson County, Mt Juliet
Reported by
TRAINED SPOTTER
Coordinates
36.133, -86.833

Trained spotter reported a funnel cloud on Lebanon Pike and Mt. Juliet Rd.

Thunderstorm Wind, Davidson

When
July 5, 9:16 AM CST
Where
Davidson County, Nashville
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.233, -86.567

Spotter reported 60 mph wind gust in downtown Nashville.

Hail, Wilson

When
July 5, 9:17 AM CST
Where
Wilson County, Mt Juliet
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.500, -86.633

Off duty NWS employee reported dime size hail just west of Mt. Juliet.

Hail, Wilson

When
July 5, 9:19 AM CST
Where
Wilson County, Mt Juliet
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.133, -86.833

Off duty NWS employee reported nickel size hail.

Hail, Dickson

When
July 5, 9:33 AM CST
Where
Dickson County, South Portion
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.200, -86.517

Public report of golf ball size hail.

Thunderstorm Wind, Hickman

When
July 5, 9:50 AM CST
Where
Hickman County, Northeast Portion
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.583, -87.133

Law enforcement reported trees down in the northeast part of the county.

Thunderstorm Wind, Lewis

When
July 5, 10:30 AM CST
Where
Lewis County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -87.017

Law enforcement reported a few trees down around the county.

Thunderstorm Wind, Perry

When
July 5, 10:30 AM CST
Where
Perry County, Linden
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -86.550

Law enforcement reported a tree down across a power line.

Hail, Perry

When
July 5, 10:30 AM CST
Where
Perry County, Linden
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -87.500

Law enforcement reported nickel size hail.

Thunderstorm Wind, Maury

When
July 5, 10:30 AM CST
Where
Maury County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -86.767

Law enforcement reported trees down around the county.

Thunderstorm Wind, Rutherford

When
July 5, 10:34 AM CST
Where
Rutherford County, Murfreesboro
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.050, -87.367

Spotter reported several trees limbs down and winds estimated to be 60-70 mph just north of Murfreesboro.

Thunderstorm Wind, Lincoln

When
July 5, 10:35 AM CST
Where
Lincoln County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.667

Law enforcement reported trees down around the county.

Thunderstorm Wind, Marshall

When
July 5, 10:35 AM CST
Where
Marshall County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -87.850

Law enforcement reported trees down around the county.

Thunderstorm Wind, Williamson

When
July 5, 10:40 AM CST
Where
Williamson County, West Portion
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -87.850

Law enforcement reported a tree down on Highway 100 in the western part of the county.

Thunderstorm Wind, Wayne

When
July 5, 10:50 AM CST
Where
Wayne County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -86.700

Law enforcement reported trees down around the county.

Thunderstorm Wind, Lincoln

When
July 5, 10:52 AM CST to 10:53 AM CST
Where
Lincoln County, West Portion
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -86.517

EMA recieved numerous reports of trees down in the western part of the county from Boonshill to Coldwater.

Thunderstorm Wind, Lincoln

When
July 5, 11:00 AM CST
Where
Lincoln County, West Portion
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -87.133

Law enforcement reported trees and power lines down near Highway 274 in the western part of the county.

Thunderstorm Wind, Bedford

When
July 5, 11:20 AM CST
Where
Bedford County, Countywide
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

News article reported trees down across Bedford county.

Flash Flood, Lawrence

When
July 5, 11:44 AM CST to 2:00 PM CST
Where
Lawrence County, Lawrenceburg
Reported by
TRAINED SPOTTER
Coordinates
35.850, -86.417

Spotters and EMA officials reported flooding in Lawrenceburg. The flooding was affecting some residences.

Thunderstorm Wind, Giles

When
July 5, 11:50 AM CST
Where
Giles County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Law enforcement reported trees down across the county.

Thunderstorm Wind, Robertson

When
July 5, 2:50 PM CST
Where
Robertson County, Springfield
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.150, -86.700

Spotter estimated winds to be 60 mph in a thunderstorm. Several trees were blown down at the Golf View Lane golf Course near Springfield. Also, a gust of wind shattered a glass window at Firststar Bank on Memorial Blvd. in Springfield.

Lightning, Robertson

When
July 5, 2:50 PM CST
Where
Robertson County, Springfield
Reported by
NEWSPAPER
Coordinates
36.433, -86.533

Lightning caused a fire and damaged a home on Rudolph St. near Springfield.

Hail, Davidson

When
July 5, 3:35 PM CST
Where
Davidson County, Nashville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.883, -87.300

Spotter reported dime size hail in the Whites Creek area of Nashville.

Thunderstorm Wind, Davidson

When
July 5, 3:38 PM CST
Where
Davidson County, Nashville
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.500, -86.883

EMA reported a tree was blown down across a power line near 25th Avenue So.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259079, 5259080, 5259083, 5259191, 5259081, 5259082, 5259088, 5259190, 5259084, 5259085, 5259086, 5259087, 5259186, 5259179, 5259180, 5259181, 5259184, 5259089, 5259178, 5259182, 5259183, 5259176, 5259174, 5259185, 5259262, 5259175, 5259177, 5259187, 5259263, 5259188, 5259189.